WHO Pharmaceuticals Newsletter 2005, No. 04
(2005; 15 pages) View the PDF document
Table of Contents
Close this folderREGULATORY MATTERS
View the documentAmfetamine - Reintroduced with revised prescribing and patient information
View the documentAtomoxetine - Risk of suicidal thoughts
View the documentBacitracin, Fusafungine, Gramicidin, Tyrothricin - Locally administered products withdrawn
View the documentDuloxetine - Reports of adverse hepatic effects
View the documentFentanyl transdermal system - Labels updated for safe and appropriate use
View the documentHexavac - Suspended due to concerns about longterm effects against hepatitis B
View the documentMedroxyprogesterone - Loss of bone mineral density
View the documentMeloxicam - Juvenile rheumatoid arthritis indication: label updated
View the documentNabumetone - Stronger labelling for renal effects
View the documentNon-selective NSAIDs - No changes to current prescribing practice
View the documentParoxetine - Potential risk in pregnancy
View the documentThioridazine - Sale discontinued in Canada
Open this folder and view contentsSAFETY OF MEDICINES
Open this folder and view contentsFEATURE
 

Thioridazine - Sale discontinued in Canada

Canada. According to Health Canda, thioridazine sales have been discontinued in Canada by 30 September 2005 due to the lack of convincing safety information that supports the continued safe use of the drug as an antipsychotic. The Agency says that thioridazine is associated with QT prolongation that predisposes to potentially fatal cardiac arrhythmia including sudden death and torsade de pointes. The Agency states that it has received three reports of death, between 2000 and 2005, that were possibly related to thioridazine. The innovator preparation of thioridazine (Novartis' Mellaril) was voluntarily withdrawn from the Canadian market in July 2001 due to safety concerns, but several other generic thioridazine products continued to be marketed in Canada, says the agency(1).

Health Canada advises (2):

• patients using thioridazine to not stop taking the drug, and to see their health care provider as soon as possible to be switched to an alternative treatment;

• health professionals to switch patients from thioridazine to an alternative therapy at the earliest medically feasible point, individualize the switching strategy for each patient, and gradually reduce the thioridazine dosage over several weeks to prevent cholinergic rebound and the recurrence of symptoms of the underlying condition;

• prescribers to monitor for any potentially occurring phenomena of major relevance, including pharmacokinetic interactions, rebound symptoms, extrapyramidal features (in particular involuntary movement disorders) and cardiac arrhythmia associated with QT prolongation, when switching to an alternate anti-psychotic medications.


Health Canada states that pharmacies will be permitted to continue dispensing remaining thioridazine supplies after 30 September 2005 to allow patients time to switch to another antipsychotic medication. Thioridazine will also be available through the Special Access Programme for patients who can not be adequately managed on alternative therapies, says the agency.

References:

1. Advisories/Warnings. Health Canada, 8 September 2005 (http://www.hc-sc.gc.ca).

2. 'Dear Health-care Professional' letter from Health Canada, 31 August 2005 (http://www.hc-sc.gc.ca).

 

to previous section
to next section
 
 
The WHO Essential Medicines and Health Products Information Portal was designed and is maintained by Human Info NGO. Last updated: October 29, 2018